Codeine During Pregnancy & Breastfeeding
Women that are breast feeding are not encouraged to take codeine. This is because codeine can increase the amounts of the medication in their breast milk, and this can cause serious and life-threatening side effects in the baby. Some women are “ultra-rapid metabolizers” of codeine, meaning their genetic makeup allows their bodies to process codeine with extreme speed. They get a quick jolt of morphine and this high dose of morphine transfers to their babies through breast milk. In some cases, this can cause a codeine overdose that can prove fatal in the baby.
However, the FDA is not advising women stop breastfeeding if they are in need of codeine, which is often used to treat painful labor and C-section procedures. Mothers are encouraged to watch for specific codeine side effects in both themselves and their child. A doctor should be called immediately if a mother becomes very drowsy or has difficulty caring for her baby, and emergency treatment should also be sought of the baby becomes limp, has trouble breathing or breast feeding, or is sleepier than usual.